Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2014, 2:01 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2014, 2:01 PM MDT (20:01 UTC)
- Expired
- Aug 14, 2014, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:45 PM MDT | FLASH FLOOD | 12 Sse Capitol Reef Np, UT | FLASH FLOODING REPORTED ALONG PLEASANT CREEK, SHEETS GULCH AND COTTONWOOD WASH IN CAPITOL REEF NATIONAL PARK. THE NOTOM ROAD WAS IMPACTED BY THE FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049
WGUS55 KSLC 142001
FFWSLC
UTC017-055-142300-
/O.NEW.KSLC.FF.W.0022.140814T2001Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
201 PM MDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL WAYNE COUNTY IN UTAH...
NORTHEASTERN GARFIELD COUNTY IN UTAH...
* UNTIL 500 PM MDT
* AT 159 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE PLEASANT CREEK...BURRO WASH AND COTTONWOOD
WASH DRAINAGES WHICH RUN THROUGH CAPITOL REEF NATIONAL PARK.
* FLASH FLOODING IS EXPECTED ALONG PLEASANT CREEK...BURRO WASH AND
COTTONWOOD WASH WITHIN CAPITOL REEF NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
3819 11125
$$
MPS2 follow-up statements
996
WGUS75 KSLC 142043
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU AUG 14 2014
UTC017-055-142300-
/O.CON.KSLC.FF.W.0022.000000T0000Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
243 PM MDT THU AUG 14 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTH CENTRAL WAYNE AND NORTHEASTERN GARFIELD COUNTIES...
AT 240 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS PLEASANT CREEK...BURRO WASH...COTTONWOOD WASH...AS
WELL AS SHEETS GULCH WITHIN CAPITOL REEF NATIONAL PARK. DOPPLER
RADAR ESTIMATES ONE TO TWO INCHES OF RAIN HAS FALLEN ACROSS THESE
DRAINAGES...WITH HEAVY RAIN STILL OCCURRING. THIS RAINFALL
RESULTING IN SIGNIFICANT FLASH FLOODING ALONG THESE DRAINAGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
3819 11125
$$
MPS713
WGUS75 KSLC 142300
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT THU AUG 14 2014
UTC017-055-142308-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
500 PM MDT THU AUG 14 2014
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WAYNE AND NORTHEASTERN
GARFIELD COUNTIES WILL EXPIRE AT 500 PM MDT...
FLOOD WATERS HAVE HAVE LIKELY MOVED THROUGH THE AFFECTED DRAINAGES
AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
3819 11125
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:39 AM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 10:39 AM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1039 AM MDT THU AUG 14 2014 .SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST BEGINNING TODAY. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION...PRECIPITATION HAS DIED OFF ACROSS THE FORECAST AREA THIS MORNING. DRIER AIR IS MOVING INTO THE FORECAST AREA FROM THE WEST. THE GOES PW SOUNDER SHOWS PW VALUES OF AROUND 0.6 TO 0.8...WITH DRIER AIR ACROSS CENTRAL AND EASTERN NEVADA. HOWEVER...THE INTERESTING THING IS THAT ALTHOUGH PWS ARE LOWER THAN YESTERDAY...SURFACE DEWPOINTS PRETTY MUCH STATEWIDE ARE THE SAME OR HIGHER THAN THOSE OBSERVED YESTERDAY MORNING. WITH MOSTLY CLEAR SKIES ACROSS CENTRAL AND SOUTHERN UTAH...EXPECT THAT CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON WITH DAYTIME HEATING. THE HRRR SUPPORTS THIS IDEA...SHOWING CONVECTION DEVELOPING ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON. IT LOOKS LIKE THE 18Z- 22Z WILL BE THE TIME PERIOD WITH THE MOST WIDESPREAD CONVECTION AS DRIER AIR MIXING TO THE SURFACE LATE AFTERNOON/EARLY EVENING WILL PUT A DAMPER ON THE ACTIVITY. THE SPC SREF SUPPORTS THIS IDEA...AND SHOWS MIXED LAYER CAPE AND LI'S DECREASING FROM THE WEST LATER THIS AFTERNOON. SO...UPDATED THE POP GRIDS FOR THIS AFTERNOON TO INCREASE THE CHANCE OF PRECIP ACROSS CENTRAL AND SOUTHERN UTAH. DRY AIR WILL CONTINUE TO MOVE INTO THE FORECAST AREA INTO THIS EVENING. THIS DRIER AIR...COMBINED WITH RISING HEIGHTS WILL RESULT IN QUIET WEATHER ACROSS THE FORECAST AREA. TEMPERATURES WILL SLOWLY RISE INTO EARLY NEXT WEEK. PREVIOUS LONG TERM DISCUSSION FOLLOWS. && .LONG TERM (AFTER 12Z SUNDAY)...ECMWF AND GFS IN GOOD AGREEMENT WITH RESPECT TO THE LARGE SCALE PATTERN DURING THE MEDIUM RANGE. FOR THE EARLY TO MIDDLE PORTION OF NEXT WEEK...THE GREAT BASIN WILL BE UNDERNEATH THE INFLUENCE OF AN UPPER LEVEL RIDGE AS A CUTOFF LOW RETROGRADES OFF THE COAST OF CALIFORNIA. THE ECMWF DEPICTS A LITTLE STRONGER RIDGE THAN DOES THE GFS AND ACCORDINGLY HAS 7H TEMPERATURES ABOUT 1-2C WARMER THROUGH THE PERIOD. NAEFS SPAGHETTI PLOTS SUPPORT THIS POSSIBILITY...ALTHOUGH MOST MEMBERS LEAN MORE TOWARD THE AMPLITUDE IN THE OPERATIONAL GFS. FOR THE SUN-WED PERIOD...HEAVILY UTILIZED BIAS CORRECTED ENSEMBLE TEMPERATURE GUIDANCE WHICH FELL BETWEEN THE ECMWF AND GFS TEMPERATURES. EITHER WAY TEMPERATURES LOOK TO BE NEAR NORMAL DURING THIS PERIOD. UPPER LEVEL HIGH CENTERED OVER ARIZONA THROUGH MOST OF THE MEDIUM RANGE PERIOD WILL PREVENT DEEP SOUTHERLY FLOW FROM DEVELOPING. AS A RESULT MONSOON MOISTURE SHOULD REMAIN CONFINED WELL TO THE SOUTH OF UTAH. WITH UPPER LEVEL FLOW LARGELY FROM THE WEST OVER THE GREAT BASIN THROUGH THIS PERIOD IT APPEARS THAT IT WILL BE QUITE A DRY STRETCH. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH THE TAF PERIOD. WINDS SHOULD PREVAIL OUT OF THE SOUTH THROUGH THE DAY WITH A SLIGHT INCREASE IN SPEEDS DURING THE MIDDAY HOURS. HOWEVER...THERE IS A 40 PERCENT CHANCE THAT WINDS WILL SHIFT TO NORTHWEST AFTER 20-21Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 3:12 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 AM MDT THU AUG 14 2014 UTZ001>016-019>021-517-518-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 312 AM MDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN UTAH TODAY. SOME OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:19 PM MDT | Special Weather Statement | SLC | Duchesne | 26 min |
| Aug 14, 4:57 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.